DRUG TREATMENT OF INNER EAR DISEASE ASSOCIATED WITH TINNITUS

Meniere's disease

The pathology of Meniere's disease is endolymphatic hydrops. It is characterised by a)episodic attacks of vertigo, lasting from several minutes to hours, b)autonomic imbalance manifested by nausea/vomiting, c)fluctuating hearing loss, d)usually low-pitched tinnitus, e)sense of pressure/fullness in the ear. In many patients tinnitus is present between the attacks but it increases and may change in quality in association with the attacks.
There is no known specific drug treatment for Meniere's disease. Individual attacks are treated by drugs to alleviate vertigo, nausea and vomiting.
Diuretics, betahistine hydrochloride and a variety of other drugs have been used for the purpose of reducing the frequency and severity of the attacks. The effectiveness of drug treatment is uncertain. Patient-management with counselling and elimination of precipitating factors such as stress, possible dietary factors and high salt intake appear the best way of helping the patient at present.
If there is constant tinnitus, the ideal approach is habituation with cognitive therapy or retraining therapy (consult audiologist).
Sudden deafness
This may or may not be associated with tinnitus or vertigo. Depending on the cause, vasodilators, corticosteroids, dextran perfusion or hyperbaric oxygen therapy, or a combination of any of these are used.
Autoimmune inner ear disease.
In the case of an inner ear malfunction associated or not associated with tinnitus through to be due to an autoimmune abnormality revealed by immunological studies, corticosteroid or immunosuppressant drug therapy is worth trying.
Syphilitic inner ear disease.

If diagnosis is certain it requires specific drug treatment.

TREATMENT OF CONDITIONS WHICH MAY BE CONTRIBUTING OR AGGRAVATING FACTORS FOR TINNITUS
In some patients there may be extra-auditory factors contributing to the degree or emergence of tinnitus, e.g. hypothyroidism, anaemia, vitamin B12 and zinc deficiency, diabetes, hypoglycaemia, hypertension, hyperlipidaemia, food and drink allergies, migraine etc. Their treatment may result in diminution of the tinnitus or at least preventing it from becoming worse.
If the patient is on any known ototoxic medicine it should be discontinued unless the medicine is vitally important. Some patients may have individual susceptibility to certain drugs, foods or drinks which aggravate their tinnitus and sensible counselling which does not result in the patient becoming obsessive about food and drinks helps.
Reinstatement of sedative drugs or tranquilisers.
When suddenly discontinued, many patients may have a wide range of symptoms including emergence or aggravation of tinnitus. In Coles' experience, the reinstatement of the drug followed by very gradual withdrawal results in much reduction or abolition of tinnitus (Coles, 1997).
MEDICAL TREATMENT OF SOMATOSOUNDS OR OBJECTIVE TINNITUS
Spontaneous otoacoustic emissions (SOAEs)

Tinnitus caused by SOAEs can be treated by aspirin or quinine. (Details in Appendix 6).

Clicking tinnitus caused by palatal or middle ear myoclonus

This is a rare neurological condition in which the small muscles contract involuntarily in a quiet rhythmic fashion causing clicking noises. It has been shown that injection of botulinum toxin to the palatal muscle is effective (Saaed and Brooke, 1993). Additionally, training in deep relaxation techniques and counselling re stress related issues is highly beneficial and strongly recommended.